Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 197, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 21, 2004, 6:48 PM CDT for Kandiyohi County, Renville County, Yellow Medicine County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 21, 2004, 7:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Kandiyohi County, MN, Renville County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 212348
SVRMPX
MNC067-129-173-220045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT WED JUL 21 2004
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KANDIYOHI COUNTY IN CENTRAL MINNESOTA
YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA
RENVILLE COUNTY IN CENTRAL MINNESOTA
* UNTIL 745 PM CDT
* AT 644 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 31 MILES
NORTH OF OLIVIA...TO 12 MILES WEST OF OLIVIA...TO 6 MILES
SOUTHEAST OF CANBY...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF WILLMAR...TO 12 MILES WEST OF OLIVIA...TO
24 MILES NORTHWEST OF MARSHALL...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE..
CANBY.
OLIVIA.
WILLMAR.
HANLEY FALLS.
LAT...LON 4531 9491 4493 9518 4477 9560 4470 9641
4457 9541 4472 9533 4476 9479 4531 9484
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:15 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 21, 3:15 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 315 PM CDT WED JUL 21 2004 .DISCUSSION... CLUSTER OF THUNDERSTORMS ACROSS SOUTHEASTERN ND APPEARS TO BE ASSOCIATED WITH ZONE OF LOW LEVEL CONVERGENCE. NOT REALLY CONFIDENT OF LATEST RUC SOLUTION...BUT CAN VISUALIZE THE CLUSTER EXPANDING SOUTHEAST ON INFLOW SIDE OF COMPLEX AS CIN WEAKENS RAPIDLY THIS AFTERNOON. OVER REST OF CWA HAVE GONE WITH ISOLATED THUNDERSTORMS THIS EVENING AS LOW CIN HIGH SFC BASED CAPE ENVIRONMENT CONDUCIVE FOR CONVECTION...BUT LACK OF DECENT BOUNDARIES SUGGEST LACK OF ORGANIZED CONVECTION...AND THE CONVECTION MAY BE VERY DIURNAL IN NATURE. AFTER TONIGHT FORECAST SIMPLIFIES AS BOTH 12Z ETA AND 12Z GFS SIMILAR IN USHERING IN COOLER DRIER AIR WHICH LAST THROUGH THE BULK OF THE SHORT TERM (THROUGH SATURDAY). NO MAJOR CHANGES FROM PREVIOUS GRIDS IN THE THURSDAY THROUGH SATURDAY. LONGER TERM...SUNDAY THROUGH WEDNESDAY ENSEMBLE 850 MB TEMP ANOMS STILL SUGGEST SLIGHTLY COOLER THAN NORMAL TEMPS INTO MONDAY..THEN SURFACE RIDGE STARTS TO SLIP EAST. 12Z UKMET CONSISTENT WITH 00Z GFS FORMING AN UPPER LOW OVER THE HIGH PLAINS AND MIGRATING IT EAST TOWARD MN BY TUESDAY. ENSEMBLE PRECIP PROBS INCREASE A BIT BY WED OVER AREA BUT WILL HOLD OFF FOR NOW AND WAIT FOR LATER RUNS. && MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RJN/JPR
Hazardous weather outlook, Jul 21, 2:17 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 217 PM CDT WED JUL 21 2004 MNZ041-042-047>049-054>058-064-065-073-221100- CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-POPE-REDWOOD- RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE- 217 PM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND EARLY THIS EVENING. SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM SOUTH DAKOTA THIS AFTERNOON...AHEAD OF A COOL FRONT. A FEW OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BEFORE DIMINISHING OR ENDING BY SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. MNZ078-WIZ015-016-023>028-221100- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-RUSK-ST CROIX- 217 PM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN AND A SMALL PART OF EAST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS COULD DEVELOP ALONG A LOW PRESSURE TROUGH MOVING THROUGH THE AREA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MNZ043>045-050>053-059>063-066>070-074>077-082>085-091>093-WIZ014- 221100- ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT- FREEBORN-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MARTIN-MCLEOD-MILLE LACS- MORRISON-NICOLLET-POLK-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-STEELE- WASECA-WASHINGTON-WATONWAN-WRIGHT- 217 PM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND A SMALL PART OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, Jul 21, 1:13 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG ZUMBROTA 44.29N 92.67W
07/21/2004 GOODHUE MN LAW ENFORCEMENT
LARGE TREE DOWN ACROSS 5TH STREET. 12 INCHES IN DIAMETER
&&
BVSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:25 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 50 min |
| Jul 21, 12:06 AM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 39 min |
| Jul 21, 12:26 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 49 min |
| Jul 21, 1:01 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 59 min |
| Jul 21, 2:04 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 56 min |
| Jul 21, 4:44 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 46 min |
| Jul 21, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.